[Skip to Content]
[Skip to Content Landing]
Article
March 28, 1980

Tolmetin Anaphylactoid Reaction

JAMA. 1980;243(12):1263. doi:10.1001/jama.1980.03300380043022
Abstract

TOLMETIN sodium has been associated with anaphylactic reaction.1 The following case describes anaphylactoid reaction with rechallenge.

Report of a Case  A 51-year-old man with a history of neurodermatitis treated with topical triamcinolone acetonide suffered a pulled rectus abdominalis muscle while playing tennis. Therapy with tolmetin sodium, 1,200 mg/day, was given for two months with apparent benefit. Three weeks after completion of the tolmetin therapy, a recurrence of the injury prompted the patient to self-initiate tolmetin therapy. Within 30 minutes of ingestion of the first dose, intense pruritus began. Within five minutes it had spread to become a total body urticaria. The patient noted edema of his eyes, lips, and tongue, with stridor and bronchospasm. On arrival at the hospital emergency room, his blood pressure (BP) was 130/90 mm Hg, and a slight swelling of his face and arms was recorded. Treatment consisted of diphenhydramine hydrochloride, 50 mg intramuscularly (IM),

×